Heavy Rain, Mitchell
- When
- June 26, 6:00 AM CST to June 27, 6:00 AM CST
- Where
- Mitchell County, Simpson
- Reported by
- Public
- Coordinates
- 39.380, -97.930
An unofficial 24-hour rainfall amount of 6 inches was reported.
This was an active late Friday evening-early Saturday morning across this six-county North Central Kansas area, featuring limited severe weather in Rooks/Phillips counties and some relatively minor flooding mainly within the northeast one-third of Mitchell County. 00 inches of rain).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This was an active late Friday evening-early Saturday morning across this six-county North Central Kansas area, featuring limited severe weather in Rooks/Phillips counties and some relatively minor flooding mainly within the northeast one-third of Mitchell County. But for the majority of the area this was just a classic, stormy early-summer night (most places measured between 0.50-2.00 inches of rain). As for the handful of severe weather reports, the main issue was a brief burst of intense winds through Rooks County around 2 a.m. CDT, including measured unofficial gusts of 68 MPH north-northeast of Codell, 62 MPH in Stockton and 61 MPH at Plainville (no known damage reports). Hail-wise, the only report featured quarter size stones east of Phillipsburg shortly after 11 p.m. CDT. Regarding heavy rainfall/flooding, primarily northeast Mitchell County was drenched with multiple downpours between midnight-4 a.m. CDT, with several automated gauges and NWS/CoCoRaHS observers tallying 3-5, including 5.05 just northeast of Beloit (unofficial public report of 6 at Simpson). This prompted relatively minor/short-term flash flooding and areal flooding, and also drove the Solomon River out of its banks as the Beloit gauge crested around 22.4 feet on the afternoon of the 27th (flood stage 20 feet).
Timing-wise, there were basically two main rounds of convection. The first round (mainly 10 p.m. to 2 a.m. CDT) featured generally isolated to scattered coverage, as storms developed directly overhead in response to the onset of a 30-40 knot southerly low level jet (evident at 850 millibars). Then, primarily 2-4 a.m. CDT the next round charged in from the west in the form of a fairly compact linear mesoscale convective system (MCS) that had gotten its act together well before midnight along the KS/CO border. By 4 a.m. CDT, storm intensity had waned considerably across local counties, although mainly stratiform lighter rain held on through around sunrise. This was a fairly typical setup for active nocturnal storms in the Central Plains. In the mid-upper levels, broad zonal flow reigned as a low amplitude wave rode eastward out of CO during the night. Meanwhile at the surface, a nearly stationary front resided directly through the area in east-northeast to west-southwest fashion, as evening dewpoints averaged mid-60s to around 70 F. Though fairly warm mid-level temps/weak capping held storms at bay until after sunset, the onset of the low level jet easily sparked convection given a healthy reservoir of 2000-3000 J/kg most-unstable CAPE, with the main limiting factor to a more robust severe threat being only modest deep-layer wind shear around 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 5:38 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 638 AM CDT Fri Jun 26 2020 ...Aviation Update... .SHORT TERM...(Today and tonight) Issued at 402 AM CDT Fri Jun 26 2020 A few spotty showers persist across central Nebraska. We cannot rule out a stray lightning strike or two, but the threat for severe weather has long since passed. This activity will continue to slowly diminish through the morning. Winds will become northerly to northeasterly for most of Nebraska today, but will remain southerly in portions of Kansas ahead of a cold frontal boundary. This will also likely lead to a fairly wide range in temperatures...ranging form the low-mid 80s up north to the mid-upper 90s in the southeast. The aforementioned front will be the initial focus for thunderstorm development this evening, with additional thunderstorms likely moving in from the west as a shortwave trough traverses the area. Areas south of I-80 have the highest chance of seeing rain/thunderstorms. From a severe weather perspective, it looks like a pretty typical setup for late June. SBCAPE around 3000J/kg and 0-6km shear of 30-35kts will support a large hail threat. Damaging wind will also be a threat with more organized clusters/lines moving from the west. The tornado threat is very low due to poor low-level shear/helicity. .LONG TERM...(Saturday through Thursday) Issued at 402 AM CDT Fri Jun 26 2020 The daytime of Saturday should remain dry, but additional thunderstorms chances arrive in the evening and overnight as another perturbation moves in from the west. Convective parameters are not overly impressive, but are still supportive of severe weather. The NAMnest also shows a fairly robust convective cluster moving through the heart of the CWA. Therefore I think that the Marginal Risk from SPC is appropriate. Daily slight chances for thunderstorms continue Sunday through Tuesday, but the bigger story will be the warming temperatures. Southerly winds will also increase during this period, with gusts to around 30 MPH possible each day. These winds along with rising heights aloft and 850mb temperatures to around 25C will translate to surface temperatures in the mid 90s for most of the area. For now, heat index values are forecast to remain at or below 100 degrees, but I would expect these to trend upward in future forecasts as the model blend better resolves the diurnal temperature trends. Better chances for rain and thunderstorms then return Tuesday night through Thursday as a more robust wave and associated frontal system moves through the area. This will also likely knock temperatures back into the upper 80s and low 90s. This will also likely knock temperatures back into the upper 80s and low 90s. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday) Issued at 637 AM CDT Fri Jun 26 2020 Skies gradually clear this morning, with some cumulus redevelopment anticipated this afternoon. Winds will become northerly at 10-12kts. Chances for thunderstorms return after 03Z tonight, although better chances will be just south of the terminals. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 329 AM CDT Fri Jun 26 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 329 AM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms are expected across the outlook area this evening and overnight. A few of these storms could be severe, mainly south of Interstate 80. The main threats are hail to the size of quarters and damaging wind gusts to 60 MPH. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorm chances arrive Saturday evening. A few of these storms could also be strong to severe. Slight chances for thunderstorms continue Sunday and Monday, with better chances returning Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
5 thunderstorm wind, 3 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
An unofficial 24-hour rainfall amount of 6 inches was reported.
A 24-hour rainfall amount of 5.05 inches was reported by a CoCoRaHs observer. In the south part of town, the NWS cooperative observer measured 4.20 inches.
A 24-hour rainfall amount of 4.56 inches was reported.
Measured at Rooks County Regional Airport.
Widespread rainfall amounts of 3 to 6 inches were reported across the area, with the primary impact being numerous rural roads being covered in water and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902852, 902853, 902854, 902830, 902832, 902833, 902834, 902835, 902836, 902857.